Your patient presents with cellulitis on her right leg. A couple of years ago she developed a rash on amoxicillin. You want to admit her and start cefazolin. Which of the following statements is true about the risk of an allergic reaction to cefazolin in patients with a known amoxicillin allergy?
A: Your patient is most likely allergic to the beta lactam ring. Avoid all beta lactam antibiotics
B: Your patient is most likely allergic to a side chain (R1) of the amoxicillin molecule. Cefazolin does not have a similar or identical side chain, so it is most likely safe to administer
C: An IgE-mediated allergic reaction should occur 4 days to a month after administration
D: All first generation cephalosporins can be given safely in a patient with a amoxicillin allergy
The correct answer is B
This week’s Internet Book of Critical Care is about why ‘’beta lactam allergies’’ don’t exist.
It seems patients are not allergic to the beta lactam ring (which would mean they would be allergic to all beta lactam antibiotics). Instead these patients are allergic to a side chain (the R1 side chain) of these molecules. Fortunately, most beta lactam antibiotics do not share an identical or similar R1 side chain. A table on which antibiotics have similar or identical side chain can be found in this post.
Which of the following statements is true about subtalar dislocations?
A: These injuries are typically a result of low energy mechanisms
B: They are most common in females
C: Lateral subtalar dislocations account for around 65% of subtalar dislocations
D: Often procedural sedation is necessary to reduce the dislocation
The correct answer is D
Brown EM posted about subtalar dislocations last week.
These injuries typically are due to high energy mechanisms such as a fall from height or high energy motor vehicle collision (MVC). Most injuries tend to occur in males (3:1 ratio) and in the third decade of life. Lateral subtalar dislocations account for around 15% of subtalar dislocations. Reduction is often required as soon as possible (and under procedural sedation) due to neurovascular compromise and a real chance on developing skin necrosis.
There has been considerable debate about the accuracy of manual pulse palpation during CardioPulmonary Resuscitation (CPR). Some argue doppler or ultrasound guided pulse checks would be more accurate. Based on a recently published prospective observational study in Resuscitation, what can be said about this topic?
A: Manual pulse palpation has both a low sensitivity and low specificity for Return of Spontaneous Circulation (ROSC) and can result in incorrect decision making
B: Manual pulse palpation during CPR is an effective way to access for ROSC
C: Manual pulse palpation during CPR should only be performed by experienced healthcare providers trained in pulse-detection
The correct answer is A
In his latest blog, Anand Swaminathan wrote about the use of manual pulse palpation during CPR.
In a recently published prospective observational study including 137 patients, manual pulse palpation was compared to cardiac ultrasonography (CUSG) and Doppler ultrasonography of the left femoral artery (DUSG) during CPR. Investigators were blinded form each-other by curtains.
On initial evaluation (first minute after start of CPR), 37 patients were found to be in PEA with manual pulse palpation. However, 18.9% of these patients did not have true PEA based on CUSG. Furthermore, 7% of the patients with a pulse on manual pulse palpation turned out to have PAE.
Because of the low sensitivity and specificity rates, it is suggested CUSG should be the preferred modality for pulse detection in cardiac arrest.
A 59-year old man with a past medical history of coronary artery disease and cholecystectomy presents to the emergency department with shortness of breath and diffuse abdominal pain.
His ECG shows this pattern and you recognise this as a ‘’Spiket Helmet Sign’’
What does this mean?
A: This is a STEMI equivalent
B: It means this patient is most likely very ill
C: It does not have any meaning, just ignore
D: It is most likely caused by pulmonary embolism
The correct answer is B
David Cisewski wrote about this ECG-pattern on emDOCs. It is called ‘the Spiked Helmet sign’, resembling the military helmet ‘pickelhaube’, used by German and Bavarian armies.
It has been associated with gastric dilatation, intestinal obstruction, hepatobiliary inflammation and pancreatitis, but to be honoust, nobody really knows what causes it. It is typically found in severely ill patients.
During Rapid Sequence Induction / Intubation (RSI), the sedative and neuromuscular blocker are pushed rapidly after each other. Pushing the sedative first (as we do in our shop) might result in a longer apnea time while pushing the paralytic first may result in awareness of neuromuscular blockade. This recently published paper assesses the difference in time to completion of intubation in patients receiving the sedative first or the neuromuscular blocker first. How many seconds do you think the difference was found to be?
A: There was no difference
B: Pushing the sedative first resulted in 10 seconds shorter apnea time
C: Pushing the neuromuscular blocker first resulted in 30 seconds shorter apnea time
D: Pushing the neuromuscular blocker first resulted in 6 seconds shorter apnea time
The correct answer is D
It is a secondary analysis of a prior RCT comparing first pass success with bougie or stylet (do you remember that one?) . 153 Patients received sedative first and 409 received the neuromuscular (NM) blocker first. Pushing the NM blocker first resulted in a mean of 6 seconds shorter apnea time, with a 95%CI 0 to 11 seconds. This difference is rather small and the authors did not access if any patients had awareness during paralysis, so I will not change practice and keep on pushing sedative first.
This quiz was written by Eefje Verschuuren, Nathalie Dollee and Kirsten van der Zwet